Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 5, NWS Topeka, KS

March 27, 20066 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 27, 2006, 3:08 AM CST for 6 counties in Kansas. It took effect at Mar 27, 2006, 9:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2006, 3:08 AM CST (09:08 UTC)
In effect from
Mar 27, 2006, 9:00 AM CST
Expired
Mar 27, 2006, 3:04 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
609 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 270908
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CST MON MAR 27 2006

...ANOTHER WINDY DAY FOR NORTH CENTRAL KANSAS...

.STRONG LOW PRESSURE WILL MOVE ACROSS EASTERN NEBRASKA AND INTO
NORTHERN MISSOURI THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS AROUND 45 MPH WILL DEVELOP TODAY ACROSS NORTH CENTRAL
KANSAS.

KSZ008-009-020-021-034-035-271715-
/O.NEW.KTOP.WI.Y.0005.060327T1500Z-060327T2200Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
308 AM CST MON MAR 27 2006

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON. 

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45
MPH WILL DEVELOP THIS MORNING AND CONTINUE INTO THE AFTERNOON
HOURS. THE WINDS WILL DIMINISH BY LATE AFTERNOON.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH ARE POSSIBLE. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS73 KTOP 271624
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1024 AM CST MON MAR 27 2006

KSZ008-009-020-021-034-035-272200-
/O.CON.KTOP.WI.Y.0005.000000T0000Z-060327T2200Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
1024 AM CST MON MAR 27 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL
CONTINUE DURING THE EARLY AFTERNOON. THE WINDS ARE EXPECTED TO
DIMINISH BY LATE AFTERNOON.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MOTORISTS SHOULD USE EXTRA CAUTION.

$$

WOLTERS
000 
WWUS73 KTOP 271902
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
102 PM CST MON MAR 27 2006

KSZ008-009-020-021-272015-
/O.CAN.KTOP.WI.Y.0005.000000T0000Z-060327T2200Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER
102 PM CST MON MAR 27 2006

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DECREASED BELOW WIND ADVISORY CRITERIA....THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED. WINDY CONDITIONS WILL PERSIST THROUGH
THE AFTERNOON WITH NORTHWEST WINDS OF 20 TO 25 MPH BEFORE DROPPING
OFF THIS EVENING. 

$$

KSZ034-035-272200-
/O.CON.KTOP.WI.Y.0005.000000T0000Z-060327T2200Z/
OTTAWA-DICKINSON-
INCLUDING THE CITY OF...ABILENE
102 PM CST MON MAR 27 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

NORTHWEST WINDS AROUND 30 MPH WITH GUSTS UP TO 45 MPH WILL
CONTINUE DURING THE AFTERNOON. THE WINDS ARE EXPECTED TO DIMINISH
TO 20 MPH OR LESS AFTER 4 PM.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MOTORISTS SHOULD USE EXTRA CAUTION.

$$

WOLTERS
000 
WWUS73 KTOP 272104
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CST MON MAR 27 2006

KSZ034-035-272215-
/O.CAN.KTOP.WI.Y.0005.000000T0000Z-060327T2200Z/
OTTAWA-DICKINSON-
INCLUDING THE CITY OF...ABILENE
304 PM CST MON MAR 27 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. WINDS HAVE DECREASED TO 20 TO 25 MPH. THEY WILL CONTINUE
TO DIMINISH TO AROUND 15 MPH BY EARLY EVENING. THEREFORE THE
ADVISORY HAS BEEN CANCELLED.

$$

WOLTERS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 26, 3:15 PM CST, 11 hours 53 minutes earlier.

Area forecast discussion, Mar 26, 3:15 PM CST, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CST SUN MAR 26 2006

.DISCUSSION...

FOR TONIGHT...MODELS ARE IN GOOD AGREEMENT WITH POTENT SHORTWAVE
OVER THE CENTRAL ROCKIES MOVING QUICKLY EAST ACROSS NEBRASKA.  THE
ASSOCIATED SURFACE COLD FRONT WILL ENTER OUR WESTERN COUNTIES JUST
AFTER MIDNIGHT...AND MOVE QUICKLY EAST...EXITING OUR EASTERN
COUNTIES JUST AFTER 12Z.  THE STRONG 50-55KT LOW-LEVEL JET EVIDENT
ON 12Z DDC SOUNDING AND AREA PROFILERS ACROSS CENTRAL KS WILL
TRANSLATE SLOWLY EAST THROUGH TONIGHT...ALLOWING MOISTURE TO SURGE
NORTH AHEAD OF THE FRONT...WITH MID 40S DEWPOINTS IMMEDIATELY IN
ADVANCE OF IT.  FORECAST SOUNDINGS SHOW SOME ELEVATED INSTABILITY
FOR PARCELS ORIGINATING IN THE 800-850MB LAYER WITH MID-LEVEL LAPSE
RATES OVER 6C/KM AT TIMES AND PRECIPITABLE WATER INCREASING TO NEAR
1 INCH.  WITH THESE FACTORS CONSIDERED...THINK THAT THUNDERSTORMS
ARE A GOOD BET AHEAD OF THE FRONT IN THE MOISTURE AXIS...MAINLY
BEFORE MIDNIGHT WEST OF A SENECA TO MANHATTAN TO COUNCIL GROVE
LINE...AND AFTER MIDNIGHT EAST OF THIS LINE...BUT NOT ENOUGH
INSTABILITY FOR SEVERE WX.  THINGS WILL BE MOVING QUICKLY SO ONLY
EXPECTING A QUARTER TO THIRD OF AN INCH OF QPF.

PRECIP SHOULD BE EXITING EASTERN COUNTIES BY 12Z MONDAY MORNING AS
DRY SLOT WRAPS IN FROM THE WEST WITH SOME CLEARING FOR MOST AREAS.
AS THE SYSTEM PASSES BY TO THE NORTH...MOISTURE WRAPS BACK AROUND
INTO THE NORTHERN COUNTIES IN THE NW FLOW ON MONDAY...PERHAPS
ENHANCED SOME BY THE SNOWPACK OVER NEBRASKA.  WITH THE INCREASING
MOISTURE...SHOULD SEE SCATTERED TO BROKEN CU DEVELOP...WITH THE
GREATEST COVERAGE ALONG AND NORTH OF I-70.  THE CLOUDS WILL
COUNTERACT THE WNW DOWNSLOPE FLOW TOMORROW AND HOLD HIGHS IN THE 50S
FOR THE NORTHERN HALF OF THE CWA WITH LOW 60S SOUTH WHERE MORE SUN
IS POSSIBLE.

WRAPAROUND STRATACU FIELD WILL HANG ON OVER THE NORTHEAST CORNER OF
THE CWA FOR A GOOD PORTION OF THE NIGHT IN THE WAKE OF UPPER LEVEL
LOW HEADING TOWARDS OH RIVER VALLEY. MEANWHILE...MOSTLY CLEAR SKIES
ARE EXPECTED OVER MUCH OF THE REMAINDER OF THE CWA WITH DIMINISHING
WINDS. THIS WILL ALLOW FOR TEMPERATURES TO FALL OFF INTO THE UPPER
20S TO MIDDLE 30S NORTHWEST TO SOUTHEAST ACROSS THE CWA. THE DRY
WEATHER WILL PERSIST INTO TUESDAY WITH LIGHT WINDS AND MOSTLY CLEAR
SKIES.

AS WESTERN TROUGH BEGINS TO ADVANCE EASTWARD INTO THE ROCKIES BY
WEDNESDAY. AS A RESULT...A LOW LEVEL JET NOW DEVELOPS TUESDAY NIGHT
WHICH IS A LITTLE FASTER THAN YESTERDAYS SCENARIO...THIS IS A
CONCERN FOR ELEVATED THUNDERSTORMS LATE TUESDAY NIGHT. HAVE
THEREFORE ADDED A SLIGHT CHANCE TO THE WESTERN HALF OF THE CWA AFTER
MIDNIGHT. INITIAL SHORTWAVE OUT AHEAD OF THE MAIN TROUGH WILL MOVE
ACROSS THE CWA WEDNESDAY WITH A CONTINUED CHANCE FOR
THUNDERSTORMS...THEN AGAIN WEDNESDAY NIGHT ALL AREAS OF THE CWA AS
DRYLINE SETS UP TO THE WEST AND WILL LIKELY BE A FOCUS FOR STRONGER
THUNDERSTORMS WEDNESDAY NIGHT MOVING EASTWARD.

THE MAIN PORTION OF THE UPPER TROUGH BEGINS TO EJECT OUT INTO THE
CENTRAL PLAINS ON THURSDAY AS SFC LOW MOVES EAST ACROSS THE STATE.
THIS WILL SET THE STAGE FOR THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS ON THURSDAY...ALTHOUGH TIMING OF THE DRY SLOT MAY
BE THE DECIDING FACTOR. FOR NOW...IT APPEARS DRY SLOT WILL ARRIVE
THURSDAY NIGHT WITH FRIDAY DRY IN THE WAKE OF THE UPPER TROUGH. THE
MODELS DIVERGE FOR THE WEEKEND AS THE GFS KEEPS PRECIP WELL TO THE
SOUTH OF THE AREA AS MAIN UPPER TROUGH THAT LIFTS OUT INTO THE
PLAINS ON THURSDAYS MOVES EAST FOR THE WEEKEND...WHILE THE EUROPEAN
MODEL KEEPS UPPER TROUGH AXIS IN THE SOUTHWESTERN U.S. AS MORE UPPER
LEVEL ENERGY MOVES IN OFF THE PACIFIC WHILE INITIAL SHORTWAVE FOR
THURSDAY LIFTS INTO THE UPPER MS VALLEY. THIS WOULD FAVOR
THUNDERSTORM CHANCES AGAIN BY SUNDAY OVER THE SOUTHERN CWA. WILL
KEEP WEEKEND DRY FOR NOW...BUT IF EURO TRENDS CONTINUE OR IF GFS
LEANS MORE IN THIS DIRECTION WITH TIME...MAY NEED TO ADD PRECIP
CHANCES TO NEXT WEEKEND AS WELL. TEMPERATUREWISE...WILL FAVOR THE
MID/UPPER 60S PRIOR TO THE PASSAGE OF THE FRONT ON THURSDAY THEN THE
LOW TO MID 60S ON INTO THE WEEKEND.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Mar 26, 3:53 PM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CST SUN MAR 26 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-272200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
353 PM CST SUN MAR 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT IN THE NORTH
CENTRAL AND ACROSS THE REMAINDER OF THE AREA WEDNESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.